Lightning, St. Johns
- When
- July 7, 5:24 PM EST
- Where
- St. Johns County, Ponte Vedra Beach
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.912, -81.410 (the zone’s center; the record gives no point)
Brief house fire from lightning strike. Minor damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Brief house fire from lightning strike. Minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 7, 1:30 PM EST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT WED JUL 7 2004 .SHORT TERM...VERY HIGH INSTABILITY ALONG WITH A BETTER MOISTURE PROFILE THIS AFTERNOON IS LEADING TO AN EARLY START TO CONVECTION ACROSS THE FORECAST AREA. WILL STILL BE LOOKING FOR PULSE SEVERE STORMS THIS AFTERNOON AS MID LEVEL DRY AIR SHOULD LEAD TO SOME WET MICROBURSTS IN CONTINUED HIGH CAPE ENVIRONMENT. GPS DERIVED SOUNDINGS CONTINUING TO INDICATE INCREASING PRECIPITABLE WATER VALUES WHICH WILL LEAD TO HEAVY RAINFALL POTENTIAL AS WELL. MODELS...ESPECIALLY THE MESO-ETA...HAVE BACKED OFF ON DEEP LAYER DRY AIR OVER THE KEYS ROTATING INTO THE WESTERN ZONES FOR THURSDAY AFTERNOON AND INSTEAD KEEP THIS FEATURE LARGELY WEST OF OUR AREA. DESPITE MODEL AGREEMENT IN ADEQUATE MOISTURE...SIGNIFICANT DISCREPANCIES REMAIN WRT POPS. WESTERN ZONES VARY BY SOME 30% TO 40% IN THESE AREAS WITH THE GFS THE MOST AGGRESSIVE. WITH SOME VORTICITY ADVECTION PROGGED FOR THE FLORIDA PORTION...WILL GO HIGHER THAN THE MET GUIDANCE WITH GENERALLY HIGH END SCATTERED EXPECTED FOR MOST AREAS...TAPERING SLIGHTLY LESS TO THE NORTH AND WEST. WILL STILL SEE THE POSSIBILITY OF ISOLATED PULSE SEVERE STORMS AS 500 TEMPS REMAIN -7 TO -8 AND RESIDUAL MID LEVEL DRY AIR COULD LEAD TO ADDITIONAL MICROBURSTS. FOR FRIDAY...WILL BEGIN TO SEE UPPER RIDGE BUILD BACK IN FORCE FROM THE EAST WITH 593 DM HEIGHTS BY AFTERNOON. GFS MAINTAINS HIGH POPS DESPITE THIS AS IT WILL TAKE A WHILE TO DRY OUT THE MID LEVELS. WILL GENERALLY GO WITH A BLEND FOR THE POPS BUT LEAN SLIGHTLY TOWARD THE DRIER ETA NUMBERS. WILL ALSO STAY ON THE HIGH SIDE OF GUIDANCE FOR AFTERNOON HIGHS GIVEN WARMING MID-LEVELS. WILL SEE CONTINUING TREND OF BUILDING RIDGE ALOFT THROUGH THE WEEKEND WITH 595DM HIGH CENTERED DIRECTLY OVER THE CWA. GUIDANCE IS SLOW TO RESPOND TO THIS AND HAVE GONE ABOVE GUIDANCE FOR MAX TEMPS AND BELOW FOR POPS. MAY STILL BE TOO HIGH FOR POPS AS ETA SHOWS SIGNIFICANT DRYING FROM THE SOUTH...BUT WILL AT LEAST TRIM POPS FOR NOW AND LET LATER SHIFTS RE-EVALUATE. .LONG TERM...UPPER RIDGE HOLDS STRONG THROUGH EARLY NEXT WEEK BEFORE SHORTWAVE ENERGY MOVES ACROSS THE NORTHERN PERIPHERY AND OFFSHORE THE CAROLINAS BY TUESDAY AND WEDNESDAY. THIS WILL SUPPRESS THE RIDGE SOUTHWEST OF THE AREA LEADING TO MORE IN THE WAY OF CLIMO POPS AND TEMPS. && .MARINE...RIDGE TO REMAIN MAINLY S OF THE AREA WITH W TO SW FLOW EXPECTED ALTHOUGH RIDGE MAY MOVE BRIEFLY UP TO NRN FL FRIDAY AND SATURDAY. OCCASIONAL SW SURGES AT NIGHT AOB 15 KT. SEAS TO REMAIN AOB 3 FT. NO HEADLINES REQUIRED. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 93 73 94 / 20 40 30 30 SSI 76 91 76 90 / 20 40 30 30 JAX 73 91 75 93 / 20 50 30 40 SGJ 75 90 76 89 / 20 40 30 30 GNV 72 92 72 93 / 20 50 30 40 OCF 72 92 71 93 / 20 50 30 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && PUBLIC...JTD/MH MARINE/FIRE WX...ARS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1100 AM EDT WED JUL 7 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000- ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL- BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA- COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL- GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA- JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL- SUWANNEE FL-UNION FL-WARE GA-WAYNE GA- 1041 AM EDT WED JUL 7 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...HEAT INDICES 100 TO 105 THIS AFTERNOON... HIGH MOISTURE VALUES COMBINED WITH TEMPERATURES IN THE MID TO UPPER 90S WILL LEAD TO HEAT INDICES TOPPING THE 100 DEGREE MARK THIS AFTERNOON. IF POSSIBLE...IT IS RECOMMENDED THAT RESIDENTS REMAIN INDOORS AS MUCH AS POSSIBLE DURING THE WARMEST PART OF THE DAY. IF YOU MUST BE OUTSIDE...BE SURE TO TAKE IN PLENTY OF FLUIDS AND LIMIT EXPOSURE AS NECESSARY. DAYTIME HEATING WILL COMBINE WITH THE SEABREEZES TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS. THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...FREQUENT LIGHTNING STRIKES...AND STRONG GUSTY WINDS TO 50 MPH. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE. THE STORMS WILL MOVE SLOWLY TO THE EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED. PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. MZ/JTD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
555 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG WHITE SPRINGS 30.34N 82.76W
07/07/2004 HAMILTON FL LAW ENFORCEMENT
TREE DOWN IN FLAT SPRINGS RESIDENTIAL AREA.
&&
HESSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 555 PM EDT WED JUL 7 2004 GAZ150-163-072245- CLINCH GA-WARE GA- 555 PM EDT WED JUL 7 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH AND SOUTHERN WARE COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 645 PM EDT... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CLINCH COUNTY...OR ABOUT 13 MILES SOUTHEAST OF HOMERVILLE...MOVING EAST AT 10 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. CARROLL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 603 PM EDT WED JUL 7 2004 FLZ022-072245- COLUMBIA FL- 603 PM EDT WED JUL 7 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COLUMBIA COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 645 PM EDT... AT 603 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 13 MILES NORTH OF SUWANNEE VALLEY...OR ABOUT 15 MILES SOUTH OF FARGO...EXTENDING SOUTHWARD TOWARD WINFIELD...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SUWANNEE VALLEY AND RURAL LOCATIONS NORTH OF INTERSTATE 10 THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 605 PM EDT WED JUL 7 2004 FLZ023-072245- BAKER FL- 605 PM EDT WED JUL 7 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEAST BAKER COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 645 PM EDT... AT 605 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF GLEN ST. MARY...OR ABOUT 7 MILES NORTH OF RAIFORD...MOVING NORTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MACCLENNY...GLEN ST. MARY...AND RURAL AREAS ALONG AND JUST SOUTH OF THE INTERSTATE 10 CORRIDOR THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
621 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 20 N LAKE CITY 30.48N 82.64W
07/07/2004 COLUMBIA FL LAW ENFORCEMENT
ONE TREE DOWN ON A POWERLINE NEAR INTERSECTION OF COUNTY
ROAD 6 AND U.S. HIGHWAY 441.
&&
HESSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
623 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 20 N LAKE CITY 30.48N 82.64W
07/07/2004 0.50 INCH COLUMBIA FL LAW ENFORCEMENT
MARBLE SIZE HAIL REPORTED NEAR INTERSECTION OF COUNTY
ROAD 6 AND U.S. HIGHWAY 441.
&&
HESSThe Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405705.